I just asked my Dr. about this but her answer was "I don't really know what happened" (sigh...) so I'd like a second opinion and I'd like to know if anybody has experienced this.
I've had T1 for 42 years and I've been on the pod for 4. This has never happened to me in 42 years.
I had a frightening incident at a restaurant last night.
I did a BG check at 17:37: 279, 3.55 U (no idea why it was so high because all I had for lunch was a salad and a cereal bar).
Dinner at 18:25: 15 carbs for a salad with sweet dressing and bread, 1.25 U; then 30 carbs for pasta, 2.50 U.
Very suddenly, about half way through my entree I felt very bad. Not the usual low blood sugar symptoms. This was hard to describe but I knew I was getting very low very quickly. I ate 4 glucose tablets but my husband says I fainted and started to vomit everything I had been eating for dinner. I woke up and a nurse brought me orange juice. The paramedics took my blood sugar, 137. After the incident I felt fine (blood sugar wise). Everything was back to normal by bedtime and I'm fine now. I don't know what caused this or how I can make sure it doesn't happen again. I do not have hypoglycemia unawareness. All I can think of is "too much insulin". What I find a little strange is my Dr's answer. She says "it could be a reaction to a high amount of carbs in a short period of time". She says I should eat pasta very slowly. Does this make any sense?? Many thanks in advance.
Hi BWashington! I'm sorry to hear about your hypoglycemic episode.
I would be concerned about the qualifications of my endocrinologist if she were to tell me that I had a hypoglycemic episode in the middle of my meal because I had been eating my carbs too quickly. It doesn't make any sense to me.
It sounds to me as though your glucose reading at 17:37 was a mistake or your correction factor is off. I got a false high glucose reading during my pregnancy that I happened to catch because of a urine test I also took that indicated otherwise. The glucose reading was over 200, but after the urine test I retested a couple minutes later and it was really 80.
Maybe you need to use an extended bolus, so that you don’t have a hypo before the carbs hit your blood stream, especially with high fat sauces.
Thanks guys. I think it's time for me to find a new Endo. The 137 was after the juice. What I find very bizarre is that I only had a few seconds to realize there was something wrong and grab my glucose tablets. I usually have plenty of warning before a low. My new Dexcom should arrive in a few days. Hopefully that will help me avoid another dangerous (and embarrasing) incident.
Thanks Belinda. I admit I rarely use the extended bolus feature. Lesson learned (the hard way). :-)
My 12 year old daughter (T1D for 6 years) often experiences false highs when her fingers aren't clean - could your 279 have been a false high? Especially since you said "no idea why it was so high." So if that's the case and your BG was normal, you had almost twice as much insulin as you needed..
We have learned that whenever we have an unexpected high reading, we should wash hands and re-test.
We also use a square bolus whenever she eats pasta, rice, pizza or ice cream.
Of course, I was most fascinated by your post because we share a surname! My first initial is clearly…
I only use extended boluses for Pizza & Popcorn & I’ve only done that for a few weeks now. I don’t know that was definitely it, but it’s my only theory. Getting the right Endo is a challenge! I empathise.
Sorry to hear you had such an awful experience. Do you think it's possibly you had a false high at 17:37 possibly from the cereal bar still being on your hands? I have an 8 yr old that is T1D and this happens alot. Sometimes she does not wash her hands well enough or the alcohol does not always do a good job getting certain foods off (like fruit). So if there was any residual on your hands it is possible your blood sugar was much lower than the meter read and dropped when you gave yourself insulin.
The extended bolus feature does work well for most people for high carb high fat foods like pizza and pasta.
Unfortunately, Drs. do not know everything. They can learn what they can from textbooks but every once in a while there is a unique situation that they might not have the answers for. Like most us here on the forum we learn more from each other than we do the Drs. Good luck!
I have not had that experience, but I have fainted in the past. Perhaps this was not related to your BG at all? low blood pressure? Dehydration?
Just throwing some other options out there...
And I have had the same thing happen with a false high, correction, only to realize that the correction wasn't needed, and then on to drinking a glass of OJ to compensate for unnecessary bolus. Scary feeling. Sorry you had to go through that. :(
That's what I was thinking too - it could have been something unrelated to diabetes.
I would point to two things:
1. As others have said, the 279 might not have reflected your blood sugar at that time. Therefore, you might have over-bolused for your true blood sugar.
2. Your blood sugar was at 279, but you may have had additional insulin on board, and your BG was falling due to the insulin on board.
I am leaning toward 1 because you said your lunch was so low-carb.
A very big Thank You everybody! Hopefully my mistakes will help someone else.
1. Wash you hands before you test
2. If something seems odd (i.e. high when you shouldn't be high), test again
3. Use the extended bolus
4. Avoid fatty foods
5. If your Endo says something crazy, check tudiabetes.org
I doesn't sound diabetes related. Sounds more like you had an allergic reaction to something in your environment. Which, of course can cause diabetic issues too.
That's an interesting point Scott. The restaurant customer/nurse that helped me mentioned that too. I think I'm going to get an allergy test to make sure this doesn't happen again. It wasn't pretty at all, and scared my poor husband to death.
No ideas other than what has already been offered (and ask if you wipe away the first squeeze of blood when you test, and use a second drop to test?) ....just so sorry you had to go through such a scary (and awkward,) experience. Good luck!